Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS Pittsburgh, PA

June 3, 2018Beaver County, Lawrence County, Mercer County, Pennsylvania; Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 3, 2018, 3:57 PM EDT for Beaver County, Lawrence County, Mercer County, Pennsylvania; Columbiana County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2018, 3:57 PM EDT (19:57 UTC)
Expired
Jun 3, 2018, 4:45 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbiana County, OH, Beaver County, PA, Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 48 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:47 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 3, 2:47 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
247 PM EDT Sun Jun 3 2018

.SYNOPSIS...
Showers and thunderstorms will cross with a cold front through
this evening. Brief high pressure will return dry and seasonable
conditions Monday before another disturbance approaches Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front associated with an upper trough over the Great Lakes
will cross the upper Ohio valley through this evening. Some
clearing ahead of this boundary has allowed for modest
destabilization across the region, which, in addition to the
available speed and directional shear, could support some
strong/marginally severe thunderstorms. This lines up well with
SPCs marginal risk. Continued to make only minor adjustments to
the forecast based on newest hi res guidance.

Otherwise, front should be east of the region before midnight.
Building surface ridge will support clearing skies, though some
lingering clouds may be possible closer to the upper trough to
our north. Lows will be near seasonal averages.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Building ridge should keep most of the region dry until later
Tuesday when the upper trough over Quebec sinks southward.
Some scattered showers will be possible as a shortwave and
associated cold front sag southward across the region, with
seasonably cool temperatures expected in this systems wake
through Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Expect dry conditions early in the long term but model
discrepancies continue as shortwaves riding overtop the
building central CONUS ridge are timed differently. Will keep
PoP chances near climo and temperatures close to a blend of
guidance.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Expect brief MVFR/IFR restrictions as showers and thunderstorm
cross with the cold front this evening. While strong storms with
gusty wind are possible, this is not reflected in any TAF at
this time due to coverage and confidence.

The front will sweep east by midnight. Lower surface dewpoints
should preclude much in the way of fog late tonight, but MVFR
ceilings may follow the front for a bit, mainly east of
Pittsburgh. Most terminals should achieve VFR once again by the
end of the TAF period.

OUTLOOK...
Restrictions will be possible again with a Tuesday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 3, 9:17 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
917 AM EDT Sun Jun 3 2018

OHZ048-057>059-068-069-041330-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
917 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and Tonight.

Thunderstorms will develop this afternoon with the passing of cold
front. Isolated damaging winds or hail could occur with these
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-041330-
Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
917 AM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 3:24 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
324 PM EDT SUN JUN 3 2018

OHZ041-032000-
Columbiana-
324 PM EDT SUN JUN 3 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
COLUMBIANA COUNTY...

At 324 PM EDT, a strong thunderstorm was located 8 miles southwest of
Salem, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Salem...                          Columbiana...
East Palestine...                 Lisbon...
Leetonia...                       New Waterford...
Hanoverton...                     Rogers...
North Georgetown...               Negley...
Homeworth...                      Guilford Lake State Park...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4090 8081 4090 8052 4073 8052 4073 8109
      4087 8109 4092 8082
TIME...MOT...LOC 1924Z 260DEG 30KT 4080 8096

TAX
Special weather statement, Jun 3, 3:39 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
339 PM EDT SUN JUN 3 2018

PAZ007-032030-
Mercer-
339 PM EDT SUN JUN 3 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN MERCER COUNTY...

At 339 PM EDT, a strong thunderstorm was located over Cortland, or 8
miles northeast of Warren, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Greenville...
Farrell...                        Mercer...
Clark...                          Wheatland...
Jamestown...                      Fredonia...
Jackson Center...                 Sheakleyville...

This includes  Interstate 79 in Pennsylvania between mile markers 89
and 108.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4149 8029 4148 8015 4120 8013 4119 8052
      4149 8052
TIME...MOT...LOC 1939Z 258DEG 25KT 4133 8071

TAX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:39 PM EDTSpecial Weather StatementPBZMercer51 min
Jun 3, 7:04 PM EDTSpecial Weather StatementPBZAllegheny41 min
Jun 3, 3:24 PM EDTSpecial Weather StatementPBZColumbiana36 min
Jun 3, 4:14 PM EDTSpecial Weather StatementPBZWetzel46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.